Winter Storm, Garrett
- When
- December 8, 7:00 AM EST to December 9, 9:00 AM EST
- Where
- Garrett forecast zone
- Reported by
- Department of Highways
A system moving across the region brought first a period of snow, followed by sleet and freezing rain as warm advection ensued. While most of the low lands only saw light snow and ice accumulations, the higher elevations in Preston and Tucker West Virginia, and Garrett county Maryland received about 6 inches of snow and over one quarter of an inch of ice through the 9th.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A system moving across the region brought first a period of snow, followed by sleet and freezing rain as warm advection ensued. While most of the low lands only saw light snow and ice accumulations, the higher elevations in Preston and Tucker West Virginia, and Garrett county Maryland received about 6 inches of snow and over one quarter of an inch of ice through the 9th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 8, 3:56 AM EST, 3 hours 4 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
356 AM EST SUN DEC 8 2013
.SYNOPSIS...
A WINTRY MIX WILL SLOWLY OVERSPREAD THE AREA TODAY AND TONIGHT BEFORE
CHANGING TO ALL RAIN MONDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
RATHER COMPLICATED SETUP FOR TODAY. MOISTURE...ON THE NORTHERN
SIDE OF MID-ATLANTIC WARM FRONT...WILL SLOWLY SPREAD NORTHWARD
TODAY. ALL THE PRECIPITATION WILL BEGIN AS SNOW...AS TEMPERATURES
THROUGHOUT THE ENTIRE ATMOSPHERIC COLUMN REMAIN BELOW 0C.
HOWEVER...AS THE FRONT APPROACHES...STRONG WAA ALOFT WILL ENSUE.
THIS WILL SETUP A SITUATION WHERE TEMPERATURES IN THE CLOUD LAYER
WILL BE WARMER THEN TEMPERATURES AT THE SURFACE. AS THESE WARMER
TEMPS ALOFT ENTER THE REGION A CHANGE IN PRECIP TYPE WILL BEGIN TO
OCCUR FROM SOUTH TO NORTH. THE TRANSITION WILL GO FROM SNOW TO
SLEET TO FREEZING RAIN. THERE ARE OTHER COMPLICATIONS AS WELL. THE
MODELS ARE SHOWING A PRONOUNCED MID-LEVEL DRY SLOT DEVELOPING THIS
AFTERNOON...ADDITIONALLY MOST OF THE UPPER LEVEL ENERGY WILL SWING
EASTWARD TOWARD THE COAST LATER THIS MORNING. THIS WOULD INDICATE
THAT EVEN THOUGH IT WILL BE PRECIPITATING AT ALL LOCATIONS
TODAY...THE AMOUNT THAT FALLS WILL BE LIGHT. THE EXCEPTION TO THIS
WOULD BE IN THE RIDGES AND AREAS JUST TO THE WEST OF THE HIGHER
ELEVATIONS...AS THEY WILL REMAIN AWAY FROM THE INFLUENCES OF THE
DRY SLOT THE LONGEST AND WILL TAP INTO MORE OF THE MOISTURE BEFORE
IT SHIFTS EASTWARD.
SO THE REAL PROBLEM ARISES BECAUSE TEMPS AT THE SURFACE WILL WORK
VERY HARD TO STAY BELOW FREEZING. MODELS ARE IN GOOD AGREEMENT
THAT IT WILL TAKE ALL DAY FOR SURFACE TEMPS IN THE FAR SOUTH TO
FINALLY RISE ABOVE 32.
HAVE ISSUED AN ADVISORY FOR SNOW...SLEET AND FREEZING RAIN FOR ALL
COUNTIES.
FIRST QUESTION WILL BE HOW MUCH SNOW. GENERALLY AN INCH OR LESS
LOOKS LIKE A GOOD PLACE TO START. WILL NUDGE THAT A BIT HIGHER
OVER COUNTIES NEAR THE MASON-DIXON LINE AND IN THE RIDGES.
WILL CONTINUE WITH PREVIOUS FORECAST OF KEEPING THE HIGHEST ICE
ACCUMULATIONS OVER THE RIDGES...WITH MUCH LIGHTER AMOUNTS IN THE
LOW LANDS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
EVENTUALLY THE TRANSITION WILL OVERSPREAD ENTIRE CWA. WILL CONTINUE
THE ADVISORY TONIGHT.
THE PRECIP THAT DOES FALL TONIGHT WILL CONTINUE TO BE LIGHT AS THE
AFOREMENTIONED DRY SLOT COVERS THE ENTIRE REGION. WITH THE LOSS OF
MOISTURE ALOFT AND THUS ICE CRYSTALS...IT MAY MEAN THAT RATHER
THEN LIGHT FREEZING RAIN...WE MAY SEE FREEZING DRIZZLE. INTENSITY
ASIDE...TEMPS WILL STILL BE BELOW 32...AND ANYTHING THAT DOES
FALL...WILL FREEZE WHEN IT CONTACTS THE GROUND.
MODELS CONTINUE TO BE IN GOOD AGREEMENT WITH TEMPS TONIGHT...
INDICATING IT WILL TAKE ALL NIGHT FOR THE WARMER SURFACE TEMPS TO
FINALLY REACH MY NORTHERN MOST COUNTIES.
BY MONDAY MORNING...EXPECT ALL LOCATIONS TO BE RAIN. COLD FRONT
WILL SWING THROUGH DURING THE MORNING...EVENTUALLY ENDING THE
SHOWERS.
CAA WILL FOLLOW THE EXITING FRONT LATER MONDAY.
A WEAK UPPER LEVEL DISTURBANCE WILL SWING THROUGH THE MID-ATLANTIC
STATES TUESDAY...BRINGING ANOTHER CHANCE FOR SNOW SHOWERS.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
MUCH COLDER AIR WILL SETTLE IN FOR MOST OF THE LONG TERM...
ALTHOUGH IT DOES APPEAR THAT AN OVERALL DRY PATTERN WILL DEVELOP.
&&
.AVIATION /09Z SUNDAY THROUGH THURSDAY/...
VFR WL PREVAIL TNGT WITH HIGH PRES SLIDING OVR THE REGION.
HOWEVER...DETERIORATION TO IFR CAN BE EXPECTED AFTR DAYBREAK AS
RAPIDLY ENCROACHING DISTURBANCE SHUNTS MSTR OVR THE UPR OH REGION.
SYSTEM PCPN IS EXPECTED TO BGN AS LGT SNOW...BUT ADVNG DRY SLOT IS
LIKELY TO SPPRT EVENTUAL FZDZ WITH SUFFCIENT WARM ADVCNT FOR -RA OVR
SRN TERMINALS.
.OUTLOOK.../MONDAY THROUGH THURSDAY/...
PCPN IS EXPECTED TO CHANGE TO ALL LGT RAIN OR DZ BY DAYBREAK
MONDAY...BUT RESTRICTIONS INCLUDING IFR ARE UNTIL A STRNG CDFNT
SWEEPS THE REGION ON MONDAY NGT.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER WEATHER ADVISORY UNTIL 6 AM EST MONDAY FOR MDZ001.
OH...WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 1 AM EST
MONDAY FOR OHZ039>041-048>050-057>059-068-069.
PA...WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 1 AM EST
MONDAY FOR PAZ020-021-029-031-073-075.
WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO 7 AM EST
MONDAY FOR PAZ007>009-013>016-022-023.
WINTER WEATHER ADVISORY UNTIL 6 AM EST MONDAY FOR PAZ074-076.
WV...WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 1 AM EST
MONDAY FOR WVZ001>004-012-021-022.
WINTER WEATHER ADVISORY UNTIL 6 AM EST MONDAY FOR WVZ023-041.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 410 AM EST SUN DEC 8 2013 OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073-075- WVZ001>004-012-021-022-090915- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-BEAVER-ALLEGHENY-WASHINGTON- GREENE-WESTMORELAND-FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL- MARION-MONONGALIA- 410 AM EST SUN DEC 8 2013 ...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 1 AM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ007>009-013>016-022-023-090915- MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-ARMSTRONG- INDIANA- 410 AM EST SUN DEC 8 2013 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-PAZ074-076-WVZ023-041-090915- GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER- 410 AM EST SUN DEC 8 2013 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST PENNSYLVANIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2013Every state in 2013This day in weather historyWarnings in Maryland, December 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 491871.